Massachusetts, 2005

High Wind and Lightning Strikes in Massachusetts, November 10, 2005

November 10, 2005 · NWS BOX · 4 events in 2 counties and zones

A cold front moved across southern New England during the overnight hours of 10 November, producing high winds and scattered thunderstorms across Cape Cod and Nantucket. A measured sustained wind of 36 kt was recorded at the Nantucket Airport.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across southern New England during the overnight hours of 10 November, producing high winds and scattered thunderstorms across Cape Cod and Nantucket. A measured sustained wind of 36 kt was recorded at the Nantucket Airport. A trained spotter in East Falmouth measured a sustained wind of 38 kt. In addition, lightning hit a chimney at a home on Hayward Way in Orleans, causing damage to the chimney. Another bolt of lightning hit a telephone pole on Old Colony Way in Orleans, causing the transformer to blow a fuse, which knocked out power to several hundred residents. No known injuries directly resulted from this cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 9, 9:56 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 9, 9:56 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
956 PM EST WED NOV 9 2005

.SYNOPSIS...
PATTERN CONTS AOA NORMAL TEMPS THRU THE NEXT WEEK OR SO... AND WHILE
COLD AIR WANTS TO SEEP ACROSS THE GTLKS INTO NNE...THERE HAS TO BE
SOME QUESTION AS TO HOW FAR S IT CAN PENETRATE NEXT WEEK DUE TO THE
GENERAL W-E FLOW...THE EC OP RUN KIND OF SHOWS A FLATTENING OF THE
DECENT MID USA TROF DAY 7 THRU 10. AND THE GGEM WAS SORT OF SIGNALING
NOTHING UNUSUALLY COLD THIS FAR SE...SO FAR.

&&

.SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)...
MOST OF THE ZONE/CWF WORK WAS OVERNIGHT THRU 17Z THU. RERAN THE
TOOLS.  COVERAGE OF SHWRS AND KEPT IT SIMPLE.  WITHDREW MOST OF THE
WIND ADVY. CONVECTIVE POTENTIAL CAN STILL YIELD 40 KT BUT MAINLY FAR
SE.

&&

.HYDROLOGY...
SPOTTY 1.2 AMTS STILL POSS CC BY 15Z THU.

&&

.PREVIOUS DISCUSSION...
(ISSUED 842 PM EST WED NOV 9 2005)

..A PERIOD OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED
TONIGHT...

M2...842 PM. WIND ADVY WILL B CONTD BUT ONLY FOR CONVECTIVE
POTENTIAL.  OTRW SEEMS LIKE THE PRES FALLS ARE GUTTING IT.  AT 01Z
THE MAIN PRES FALL CTR NOW NR IOS BUT WITH A SIGNIF TAIL BACK TO
CATSKILLS AND NE PA.  A STG PRES RISE GRAD FORMING JUST AFT OF THE
CFP IN W NYS BUT PASSING THRU SNE DURING THE EARLY MORNING HRS..IT
MAY NOT BE VERY EFFECTIVE AT WIND TRANSFER DURING SHARP DRY ADVECTION
EXCEPT HIGHER HILLS. WILL MONITOR THE 00Z/10 NGM FOR HOLDING SHWRS 2
HRS LONGER THAN CURREENTLY FCST IN OUR 940 PM UPDATE.  NLY DRAIN NOW
PROMINENT MHT TO BDL WWD AS THE SE BL WINDS DIE IN THE INTERIOR
WITHIN STG PRES FALLS. I LIKE THE 18Z/9 GFS PORTRAYAL OF 06Z/10
SWI/KI AND THE MAIN ACTION FOR SNE TONIGHT SHUD BE WITH THAT CFP...
AS WRITTEN IN THE NOWCASTS AND...THUNDER MIGHT REFIRE OUTER CC/ACK
VCNTY ARD 09Z?

M1...539 PM. UPDATED PFM/AFM/FTP/ZFP FOR COOLER TEMPS EARLY TONIGHT
AND SOMEWHAT DIFFERENT WIND DIRECTION. JAMMED TEMP SITN DVELOPING CT
RVR VLY. BLV UVM CENTER AND BAGGINESS IN SFC PRES FIELD DEVELOPING
EARLY TONIGHT WITH PRES FALLS ACROSS CENTRAL AND SNE PROBABLY LIMITS
THE SE INFLOW AT THE SFC TO IJD-HFD-ORH-MHT LINE. FURTHER UPDATES
IMPLIED FROM NEW 18Z GFS.  THE BIG LIGHTNING SHOW PROB NOT UNTIL
AFTR 05Z WHEN HAILERS POSSIBLE WITH BEST CHC WIND ADVY CONDS WST-
PVD-TAN-PYM SWD. WEBENTRY BEING REVIEWED THRU THE NIGHT.

AT 21Z...LOTS OF LIGHT NLY WINDS DVLPG EPA CATS TO W NH.  SFC PRES
FALL LOBE DVLPG A SECONDARY CTR HUD VALLEY NYS.
HAIL INDEX AT 10K AND 20.8 FOR 0 AND -20.

DRAG

SHORT TERM (TONIGHT THROUGH THURSDAY)...
A RATHER TYPICAL FALL LIKE SYSTEM WILL AFFECT SOUTHERN NEW ENGLAND
TONIGHT. A 990 MB LOW CURRENTLY OVER THE NORTHERN GREAT LAKES WILL
TRACK NORTHEASTWARD INTO SOUTHEAST CANADA TONIGHT. MEANWHILE...A
WEAKER SECONDARY LOW WILL DEVELOP ALONG A WARM FRONT THAT WILL BE
LIFTING ACROSS THE REGION TONIGHT. THIS SYSTEM IS VERY DYNAMICAL AND
ALL THE MODELS ARE PROGGING A POWERFUL LOW LEVEL JET OF 50 TO 60
KNOTS DEVELOPING AT 925 MB. THIS WILL RESULT IN TREMENDOUS LIFT OVER
THE COOL AIR CURRENTLY IN PLACE. IN ADDITION...TOTAL TOTALS INCREASE
TO BETWEEN 50 AND 55 SO THERE IS PLENTY OF INSTABILITY TO SUPPORT
EMBEDDED THUNDERSTORMS.

MID LEVEL TEMPERATURES QUICKLY RISE WITH 850 MB READINGS SOARING TO
BETWEEN +8C AND +10C. ONCE THE LOW LEVEL INVERSION MIXES OUT THESE
MILD MID LEVEL TEMPERATURES WILL MIX OUT AND TEMPERATURES SHOULD RISE
WELL INTO THE 50S...TO NEAR 60. HOWEVER...TEMPERATURES MAY REMAIN
LOCKED IN THE 40S ACROSS THE VALLEYS OF WESTERN MA AND SOUTHERN NH.

THE QUESTION IS SINCE WE HAVE SUCH STRONG WIND FIELDS ALOFT...HOW
MUCH OF IT WILL BE ABLE TO MIX DOWN TO THE GROUND. THERE ACTUALLY MAY
BE TWO ROUNDS OF STORMS...ONE WITH THE WARM FRONT AND THEN A SECOND
WITH THE ACTUAL COLD FRONT. THE WARM FRONT MAY NOT BE ABLE TO PRODUCE
MUCH WIND WITH THE INVERSION STILL IN PLACE. HOWEVER...AHEAD OF THE
COLD FRONT THE INVERSION MAY MIX OUT ACROSS A GOOD PORTION OF THE
REGION. THEREFORE...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING 40
TO 50 MPH WIND GUSTS...SO WILL BE CONTINUING TO HIGHLIGHT THIS
POTENTIAL WITH OUR SPECIAL WEATHER STATEMENT ACROSS MUCH OF OUR
REGION. THE BEST CHANCE FOR THESE DAMAGING WIND GUSTS WILL BE DOWN
ALONG THE SOUTH COAST...CAPE AND ISLANDS WHERE DEWPOINTS WILL CLIMB
WELL UP INTO THE 50S AND MODELS ARE DEPICTING 200 TO 500 J/KG OF
CAPE. ACROSS THE REGION...WILL ALSO BE ISSUING A WIND ADVISORY SINCE
WINDS MAY ALSO MAY REACH THE SUSTAINED CRITERIA OF 25 TO 35 MPH ONCE
THE WINDS VEER TO THE SOUTH SOUTHWEST ALLOWING STRONGER WINDS TO MIX
DOWN TO THE GROUND.

OTHERWISE...THE RAIN SHOULD EXIT FAR SOUTHEAST MA...THE CAPE AND
ISLANDS BY MID MORNING ON THURSDAY. BEHIND THE FRONT...A SHOT OF COLD
AIR WILL BEGIN TO MOVE INTO THE REGION. EXPECT A LOT OF CUMULUS
AROUND SO BESIDES FOR A FEW PEAKS OF SUNSHINE IT WILL GENERALLY BE
MOSTLY CLOUDY. IN ADDITION...A POWERFUL SHORTWAVE WILL MOVE INTO
NORTHWEST MA AND SOUTHWEST MA IN THE MID TO LATE AFTERNOON. THIS
COMBINED WITH VERY COLD AIR ALOFT MAY BRING SCATTERED SNOW SHOWERS TO
THIS REGION BY DAYS END AS TEMPERATURES FALL DURING THE AFTERNOON.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MID LEVEL SHORTWAVE AND CORE OF COLDEST AIR ALOFT (500 MB DOWN TO
-30 N ZONES) MOVE ACRS SNE THU EVNG.  THIS COMBINED WITH LINGERING
LOW LEVEL MSTR IS ENOUGH TO MENTION LOW CHC POP FOR SNOW SHOWERS NW
ZONES THU EVNG.  OTRW...EXPECT PTCLDY SKIES AND BRISK NW FLOW.  MINS
MOSTLY IN THE 20S...EXCEPT LOW/MID 30S IMMEDIATE S COAST AND BOS
METRO.

UPPER TROF AXIS E OF SNE ON FRI AS COLD NW FLOW WILL PERSIST.  NAM
IS MORE PROGRESSIVE THAN GFS AND NOT AS DEEP WITH UPPER TROF BUT
GIVEN STRONG DOWNSTREAM RIDGING WE LEANED TOWARD GFS.  STILL -26 TO
-28 AT 500 MB SO EXPECT DIURNAL CU BUT DRY.  A CHILLY DAY AS 850 MB
TEMPS DOWN TO -8 TO -10 WHICH TRANSLATES TO UPPER 30S HIR ELEVATIONS
AND 40S ELSW.

RAPID HEIGHT RISES FRI NGT INTO SAT AS UPPER RIDGE MOVES EWD AND
EXPECT MOCLR SKIES DURING THIS PERIOD.  ANOTHER COLD NIGHT FRI NGT
AS SFC SFC RIDGE APPROACHES AND WINDS DIMINISH WITH MINS RANGING
FROM L20S TO L/M30S.  BUT NICE PRECOVERY ON SAT AS SFC RIDGE MOVES E
AND RETURN FLOW DEVELOPS.  MAXES SHOULD GET TO WITHIN A FEW DEGREES
OF 50.

MILD DAY EXPECTED ON SUN AS SW FLOW INCREASES AHEAD OF CDFNT MOVG
THRU GT LKS.  GFS AND ECMWF SHOW 850 MB TEMPS GETTING TO +10 SO WE
SHOULD SEE TEMPS GETTING INTO L60S UNDER PT-MOSUNNY SKIES.
INCREASING CLOUD COVER AND CHC SHOWERS SHOULD HOLD OFF TIL SUN NGT
WITH FROPA THEN SHOWERS PSBLY LINGERING INTO MON MORNING...ESP E
ZONES.  TEMPS WILL STAY AT OR ABOVE NORMAL ON MON AS AIR BEHIND THIS
FRONT IS NOT THAT COOL WITH 850 TEMPS STILL NEAR +6.

SOME MODEL DIFFERENCES FOR LATER MON NGT AND TUE AS ECMWF PUSHES FNT
SWD WITH HIGH PRESSURE BUILDING IN...WHILE GFS HOLDS FNT S OF THE
COAST WITH WAVE DEVELOPING MID ATL CST AND MOVG NE WHICH BRINGS RAIN
AND NE WINDS TO THE REGION LATE MON NGT AND ESPECIALLY TUE.
CONSIDERING LAST 3 RUNS OF GFS HAVE BEEN ADVERTISING THIS SCENARIO
(ALTHOUGH SOME TIMING DIFFERENCES) AND GFS ENSEMBLE MEAN INDICATING
HIGH PROB OF PCPN WE WILL LEAN TOWARD GFS AND MENTION CHC RAIN FOR
LATE MON NGT/TUE.  BUT NOT CONFIDENT GOING ANY HIGHER THAN CHC AS WE
DONT HAVE MODEL CONSENSUS.  THICKNESS PROFILES SUGGEST THERE MAY BE
SOME SNOW MIXED IN OVER THE HIGHER TERRAIN NW ZONES LATE MON
NGT/EARLY TUE.

WE MAY GET A BRIEF WINDOW OF DRYING TUE EVNG BEFORE CHANCE OF
SHOWERS INCREASES AGAIN LATE TUE NIGHT INTO WED AS NEXT CDFNT MOVES
INTO REGION.  THE TREND HAS BEEN FOR A SLOWER AND LESS PROGRESSIVE
SOLUTION WHICH KEEPS THREAT OF SHOWERS INTO WED.

AVIATION...
RAIN AND EMBEDDED THUNDERSTORMS WILL RESULT IN MVFR WITH TEMPORARY
IFR CONDITIONS IN PRDS HEAVY RAIN OVERNIGHT. CONDITIONS SHOULD
IMPROVE RAPIDLY TO VFR AROUND DAYBREAK ON THURSDAY...BUT A BROKEN
DECK OF CUMULUS IS EXPECTED TO DEVELOP BETWEEN 3 AND 4 THOUSAND FEET
FORENOON THURSDAY WITH COLD AIR ADVECTION.

MARINE...
SHORT TERM...WITH 50 TO 60 KNOTS OF WIND AT 925 MB AND
CONVECTION...EXPECT TO SEE WIND GUSTS OVER THE WATERS TO BETWEEN 35
AND 40 KNOTS. WILL HIGHLIGHT GALES FOR ALL WATERS EXCEPT BOSTON
HARBOR. COLD ADVECTION WILL RESULT IN STRONG SMALL CRAFT ADVISORIES
ON THURSDAY AND WE MAY BEGIN TO FLIRT WITH GALE FORCE WIND GUSTS
TOWARDS EVENING.

LONG TERM...WE ARE LOOKING AT A STRONG SMALL CRAFT ADVISORY FOR THU
NIGHT WITH GOOD CAA IN NW FLOW.  SOUNDINGS KEEP GUST POTENTIAL BELOW
35 KTS SO NO GALES FOR NOW.  EXPECT G25 KTS TO CONTINUE OVER THE
OPEN WATERS FRI/FRI EVNG BEFORE WINDS DIMINISH.  NEXT SHOT OF SMALL
CRAFT WINDS WILL BE SUN NIGHT IN PREFRONTAL SW FLOW.

HYDROLOGY...
A GENERAL 0.50 TO 1.00 INCH OF RAIN EXPECTED ACROSS THE REGION
TONIGHT. LOCALLY HIGHER AMOUNTS OF 1.50 INCHES OF RAIN MAY OCCUR IN
CONVECTION. ALTHOUGH POOR DRAINAGE STREET FLOODING MAY OCCUR
ESPECIALLY WHERE FALLING LEAVES CLOG STORM DRAINS...NO SIGNIFICANT
FLOODING IS EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR MAZ022>024 UNTIL 6 AM THURSDAY.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230 UNTIL 6 AM FRIDAY.
  ...GALE WARNING FOR ANZ231>237-250-254-255 UNTIL 6 AM THURSDAY.
&&

SYNOPSIS...
SHORT TERM...DRAG
HYDROLOGY...
Hazardous weather outlook, Nov 9, 3:39 PM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
339 PM EST WED NOV 9 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL
RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
339 PM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT
A COLD FRONT MOVING THROUGH NEW ENGLAND TONIGHT WILL BRING LOCALLY
HEAVY RAIN...THUNDERSTORMS...AND STRONG GUSTY WINDS TO THE REGION.
ANY THUNDERSTORMS WILL POSE A LIGHTNING RISK AND WILL BE CAPABLE OF
TAPPING STRONG WINDS ABOVE THE GROUND TO PRODUCE POTENTIAL WIND
GUSTS TO 50 MPH...ESPECIALLY EAST OF THE I-95 CORRIDOR.  RAINFALL OF
UP TO AN INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. WHILE SMALL
STREAM AND RIVER FLOODING WILL NOT BE AN ISSUE...LOCAL URBAN AND
POOR DRAINAGE PONDING OF WATER MAY OCCUR DURING THE NIGHT.

A WIND ADVISORY IS IN EFFECT TONIGHT FOR THE SOUTH COAST...CAPE AND
ISLANDS.  SOUTHEAST WINDS 15 TO 25 MPH WILL BECOME SOUTHWEST TONIGHT
AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS.  THIS COULD KNOCK
DOWN SMALL TREE BRANCHES...AND BLOW LOOSE OBJECTS AROUND.

A GALE WARNING IS IN EFFECT TONIGHT FOR ALL THE COASTAL WATERS
EXCEPT BOSTON HARBOR FOR WINDS GUSTING TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AS COLD AIR POURS INTO THE REGION ON THURSDAY AND THURSDAY
NIGHT...SNOW SHOWERS ARE POSSIBLE IN NORTHWEST MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE. SNOW ACCUMULATIONS OF LESS THAN ONE INCH ARE
POSSIBLE...MAINLY IN THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE ALERT FOR STRONG WIND GUSTS TONIGHT. SHOULD A
REPORTABLE EVENT OCCUR...PLEASE REPORT THIS TO THE NATIONAL WEATHER
SERVICE.

KJC

The radar

The Boston radar (KBOX), 78 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 2 lightning. Local standard time, as filed.

High Wind, Barnstable

When
November 10, 12:11 AM EST to 1:11 AM EST
Where
Barnstable forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Lightning, Barnstable

When
November 10, 1:30 AM EST
Where
Barnstable County, Orleans
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
November 10, 2:48 AM EST to 3:48 AM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Lightning, Barnstable

When
November 10, 12:30 PM EST
Where
Barnstable County, Orleans
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481750, 5481822, 5481749, 5481823.